Paracetamol toxicity is caused by excessive use or overdose of the analgesic drug paracetamol (acetaminophen). Mainly causing liver injury, paracetamol toxicity is one of the most common causes of poisoning worldwide. It is the common cause of acute liver failure.
Many individuals with paracetamol toxicity may have no symptoms at all in the first 24hours following overdose. Others may initially have non-specific complaints such as vague abdominal pain and nausea. With progressive disease, signs of liver failure may develop; these include low blood sugar, low blood ph, easy bleeding and hepatic encephalopathy. Some will spontaneously resolve, although untreated cases may lead to death.
Damage to the liver, or hepatotoxicity, results not from paracetamol itself, but from one of its metabolites known as N-acetylimidoquinone (NAPQI). NAPQI depletes the livers natural antioxidant glutathione and directly damages cells in the liver, leading to liver failure. Risk factors for toxicity include excessive chronic alcohol intake, fasting or anorexia nervosa, and the use of certain drugs such as isoniazid.
• Right upper quadrant pain
• Acute kidney failure
• Multiple organ failure.
The recommended maximum daily dose for adults is 2 tablets three times daily. Higher doses lead to increasing risk of toxicity.
In rare individuals, paracetamol toxicity can result from normal use. This may be due to individual differences in the expression and activity of certain enzymes in one of the metabolic pathways that handle paracetamol.
ACTIVATED CHARCOAL is the most common gastrointestinal decontamination procedure as it absorbs paracetamol, reducing its gastrointestinal absorption. Administering activated charcoal also poses less risk of aspiration. The most benefit from activated charcoal is gained if it is given within 30 minutes to two hours of ingestion.